Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 11, NWS Albuquerque, NM

March 19, 2017Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Mar 19, 2017, 6:37 AM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Mar 19, 2017, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2017, 6:37 AM MDT (12:37 UTC)
In effect from
Mar 19, 2017, 1:00 PM MDT
Expired
Mar 19, 2017, 8:00 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 0.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2930 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

992 
WWUS85 KABQ 191237
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
637 AM MDT Sun Mar 19 2017

...RED FLAG WARNING TODAY 1 PM TO 8 PM FOR THE EASTERN PLAINS DUE
TO STRONG WINDS AND LOW HUMIDITIES...

.Several hours of critical fire weather conditions are expected
this afternoon until sunset as an upper level trough passing 
north of New Mexico and a surface lee trough induce strong 
downslope winds across much of the eastern plains. Record and 
near record high temperatures, humidities below 10%, strong 
atmospheric mixing, and Haines Indices around 6 will exacerbate 
the fire weather concern. Union County and parts of Roosevelt
County located south of Curry County are not included in this 
warning, because winds are expected to be a little too light
there.

NMZ103-191345-
/O.CAN.KABQ.FW.A.0011.170319T1700Z-170320T0200Z/
Northeast Highlands-
637 AM MDT Sun Mar 19 2017

...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
Fire Weather Watch. 

Critical fire weather conditions will favor locations near and
east of Las Vegas, which is too limited an area to warrant a Red
Flag Warning. So, the Fire Weather Watch is canceled. 

$$

NMZ104-108-200200-
/O.UPG.KABQ.FW.A.0011.170319T1700Z-170320T0200Z/
/O.NEW.KABQ.FW.W.0011.170319T1900Z-170320T0200Z/
Northeast Plains-East Central Plains-
637 AM MDT Sun Mar 19 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
MDT THIS EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 1 PM this afternoon to 8 PM MDT
this evening. The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...the eastern plains except Union County and
  portions of Roosevelt County that are south of Curry County. 
  The most critical conditions are expected around mid afternoon.

* 20 FOOT WINDS...20 to 30 mph with gusts around 40 mph.

* RELATIVE HUMIDITY...less than 10%.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 19, 3:29 AM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 19, 3:29 AM MDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
329 AM MDT Sun Mar 19 2017

.SYNOPSIS...
A ridge of high pressure over west TX will generate record warmth
over NM through early this week. Very dry, hot, and windy conditions
today over eastern NM will create dangerous fire conditions. A thin
layer of moisture will move north into NM Monday and generate a few
dry showers and storms with gusty winds near the higher terrain. An
upper trough will approach the west coast Tuesday and Wednesday and
increase winds over NM. This trough will move through the southern
Rockies Thursday and really crank up the winds over eastern NM, as
well as increase the chances for rain and very high terrain snow
over northern NM. Temperatures will cool closer to normal with this
system Thursday and Friday.

&&

.DISCUSSION...
Record heat will peak the next few days with some really impressive
numbers for late March. 00Z GFS 700mb temps will soar to between +9C
and +11C across NM thru Tuesday as a ridge of high pressure breaks
down across the Permian Basin. These values are 99th percentile for
late March and more typical of mid May. A surface low center over
the TX/OK panhandles will result in downslope flow across eastern NM
with high temps in the lower 90s til around Tuesday! These readings
are nearly 30F above normal.

Clouds will begin increasing in this pattern as a thin layer of mid
level moisture advects north from Mexico and high clouds increase
from the west ahead of an upper trough drifting east toward the west
coast. Sufficient moisture and instability will result in a couple
virga showers mainly over southern NM today then over a larger area
of central NM Monday. This activity may produce dry lightning which
could be problematic given the windy weather arriving Tuesday into
Thursday.

700-500mb layer winds will steadily increase Tuesday and Wednesday
as the upper trough organizes off the west coast. Deep mixing will
create widespread breezy to windy conditions Tuesday and Wednesday.
See the fire wx discussion below for details on critical fire wx
conditions. The main jet core is expected to slide over southern NM
Thursday and likely result in at least wind advisory conditions over
the eastern plains. Meanwhile, models are trending slightly wetter
with the Pacific frontal passage into northwestern NM Thursday and
Thursday night. Little precip makes it to the Rio Grande Valley and
nothing for the plains except wind. Strong cold advection with this
system allows temps to cool closer to normal with the coldest low
temps in at least 10 days.

The potential is increasing for a more active pattern to develop
behind this system. Extended guidance and ensembles are showing a
wave train developing over the western CONUS through much of next
week.

Guyer

&&

.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH OF THE EASTERN
PLAINS THIS AFTERNOON AND EARLY EVENING...

The long stretch of record and near record warmth will continue
today through Monday. High temperatures will generally vary around
16 to 26 degrees above normal each day. Haines Indices will mostly
vary from 5-6, with strong atmospheric mixing each afternoon.  An
upper level trough will cross the northern Rockies today causing the
ridge aloft to begin to break down. Stronger flow aloft and a
surface lee trough will work with the strong atmospheric mixing to
produce breezy to windy conditions along and east of the Sangre de
Cristo, Sandia and Manzano Mountains. Because of a surface low over
the northeast corner of New Mexico, the strongest winds will be
found along and just north of the I-40 corridor from Clines Corners
eastward. The westerly downslope flow will scour out yesterday's
improved moisture with humidities plummeting below 10% across most
of the forecast area. We will issue a Red Flag Warning for the
eastern plains this afternoon and early evening, excluding Union and
Roosevelt Counties where winds won't quite meet criteria.  The
northeast and east central highlands near and east of Las Vegas and
Clines Corners will also experience red flag conditions for several
hours today, but the coverage will be too small to issue a warning
for either of those fire weather zones.

In the wake of today's upper level trough temperatures will begin to
trend downward Monday, as another weak shortwave trough crosses the
central Rockies. Winds will weaken on Monday while remaining gusty
as the aforementioned surface low spreads over a broader portion of
the northeast and east central plains. In the wake of Monday's
shortwave, and another weak one passing north of the area on
Tuesday, a back door cold front is now progged to plunge into the
eastern plains Tuesday afternoon and night.  If the GFS is right,
this front may reach all the way to the east slopes of the central
mountain chain by Wednesday morning.  This will probably cause
humidities to rise above critical levels across the plains of Union
County Tuesday, but strong southwest winds will scour out the
moisture and farther south along our eastern border on Wednesday. e
by Wednesday afternoon. Haines values generally persisting in the 4
to 6 range Tuesday and Wednesday, though values will begin to fall
along the western border as an upper level trough approaches from
the west.

Models bring the upper level trough across NM from the west
Wednesday night through Thursday night.  The system may pinch off a
closed low at some point over northern NM if the ECMWF is right.
Winds aloft will strengthen before the system arrives on Wednesday,
and there will continue to be strong atmospheric mixing with
temperatures varying around 12 to 20 degrees above normal. As a
result, several hours of critical fire weather conditions is
expected along and east of the central mountain chain Wednesday
afternoon, with briefer and more locally critical conditions
expected farther west. Like the Haines Indices, humidities will
begin to improve above critical thresholds along the western border
on Wednesday. Precipitation with the storm system will favor the
western and northern mountains Wednesday night through Thursday,
with wrap around moisture lingering over northern areas Thursday
night and possibly across the plains into Friday. The 700 mb
temperatures are forecast to fall to around -1 to -4 C, so the
mountains will probably see some snow. Winds will peak with t he
storm system on Thursday when breezy to windy conditions are
expected areawide.  Locations along and east of the central mountain
chain will probably feel wind gusts in the 50 to potentially 60 mph
range. There will be a potential for another round of critical fire
weather conditions east of the central mountain chain on Thursday.

A ridge will build over the area from the west again on Friday, but
another approaching trough may break it down with more strong wind
possible Saturday.

44

&&

.AVIATION...
06Z TAF CYCLE
Another round of IFR conditions and low clouds is expected across
the southeast plains early this morning as a broad upper level trough
crosses the Pacific northwest and our ridge of high pressure aloft
begins to break down. Models typically under forecast how far
northwest the low level moisture advects in this scenario, so this
forecast brought IFR conditions into ROW despite VFR MOS guidance.
Graphical guidance depicts the low cloud shield getting quite close
to ROW. Low clouds will probably also make it to CVS and CVN, but
downslope flow coming off the Caprock should keep them out of TCC.
Stronger flow aloft and a surface lee trough with strong atmospheric
mixing will result in breezy conditions along and east of the Sangre
de Cristo, Sandia and Manzano Mountains from late morning through
sunset. Also, an early season start to density altitude problems is
possible today across eastern NM, where temperatures will rise up to
30 degrees above normal. This could make it hard to clear some of
those mesas and buttes on takeoff.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  78  37  78  39 /   0   0   0   5
Dulce...........................  72  29  72  32 /   0   0   5  10
Cuba............................  74  36  74  36 /   0   0  10  10
Gallup..........................  76  28  76  29 /   0   0   5   5
El Morro........................  72  28  71  29 /   0   0  10  10
Grants..........................  77  30  76  32 /   0   0  10  10
Quemado.........................  74  41  74  40 /   0   0   5   5
Glenwood........................  87  39  87  39 /   0   0   0   0
Chama...........................  68  31  68  33 /   0   0   5   5
Los Alamos......................  72  44  74  46 /   0   0   5  10
Pecos...........................  72  39  73  40 /   0   0   5   5
Cerro/Questa....................  75  33  75  34 /   0   0   5   5
Red River.......................  66  29  65  29 /   0   0  10   5
Angel Fire......................  66  26  66  27 /   0   0   5   5
Taos............................  73  28  74  30 /   0   0   5   0
Mora............................  73  40  74  41 /   0   0   5   5
Espanola........................  79  41  79  43 /   0   0   0   5
Santa Fe........................  72  46  71  47 /   0   0   5   5
Santa Fe Airport................  78  39  77  41 /   0   0   0   5
Albuquerque Foothills...........  79  51  78  52 /   0   0   0   5
Albuquerque Heights.............  81  49  79  50 /   0   0   0   5
Albuquerque Valley..............  83  47  81  46 /   0   0   0   0
Albuquerque West Mesa...........  83  46  82  47 /   0   0   0   0
Los Lunas.......................  84  41  83  43 /   0   0   0   0
Rio Rancho......................  82  46  81  48 /   0   0   0   5
Socorro.........................  85  47  85  46 /   0   0   0   0
Sandia Park/Cedar Crest.........  75  38  75  38 /   0   0   5  10
Tijeras.........................  77  39  77  41 /   0   0   5   5
Moriarty/Estancia...............  75  37  75  37 /   0   0   5   5
Clines Corners..................  75  41  75  41 /   0   0   5   5
Gran Quivira....................  77  47  77  47 /   0   0   5   5
Carrizozo.......................  80  46  80  46 /   0   0   5   0
Ruidoso.........................  78  41  78  41 /  10   5  20  10
Capulin.........................  75  43  74  46 /   0   0   5   5
Raton...........................  80  35  80  37 /   0   0   0   0
Springer........................  80  37  79  38 /   0   0   0   0
Las Vegas.......................  77  39  78  41 /   0   0   5   5
Clayton.........................  88  49  86  47 /   0   0   0   5
Roy.............................  82  42  80  44 /   0   0   0   0
Conchas.........................  87  49  86  52 /   0   0   0   0
Santa Rosa......................  87  49  85  52 /   0   0   0   0
Tucumcari.......................  92  46  90  47 /   0   0   0   0
Clovis..........................  88  49  87  49 /   0   0   0   5
Portales........................  87  50  86  51 /   0   0   0   5
Fort Sumner.....................  87  49  86  51 /   0   0   0   0
Roswell.........................  92  50  90  51 /   0   0   5   5
Picacho.........................  84  52  82  51 /   5   5  10  10
Elk.............................  80  49  79  49 /  10   5  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 8 PM MDT this evening
for the following zones... NMZ104-108.

&&
Hazardous weather outlook, Mar 19, 3:30 AM MDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
330 AM MDT Sun Mar 19 2017

NMZ501>540-201200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
330 AM MDT Sun Mar 19 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A red flag warning is in effect this afternoon over portions of
eastern NM where very dry, hot, and windy conditions will create
critical fire weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Virga showers and isolated dry thunderstorms are possible around
high terrain late Monday afternoon. This activity will have the
potential to produce wind gusts up to 50 mph and blowing dust.

Critical fire weather conditions are likely again Wednesday and
Thursday over portions of central and eastern New Mexico. Windy
conditions are also possible across a large area of the state
Wednesday, Thursday, and Friday. The strongest winds are expected
over the eastern plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.